Alabama, 2007

Damaging Wind in Alabama, May 16, 2007

May 16, 2007 · NWS MOB · 1 event in 1 county or zone

Severe thunderstorms produced wind damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced wind damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 16, 4:00 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, May 16, 4:00 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED MAY 16 2007

.SYNOPSIS...FOR THE CURRENT FORECAST...FIRST ITEM TO DEAL WITH IS A
FRONT MOVING ACROSS THE AREA TODAY INTO TONIGHT...AND FROM THERE THE
TIMING OF THE DRY AIR COMING IN BEHIND...AND STRENGTH OF THE COLD
PUSH. CURRENTLY...A MEAN UPPER TROUGH HAS SET UP OVER THE EASTERN
CONUS AND GULF OF MEX...WITH A RIDGE OVER THE WEST. SOME SHORTWAVE
ENERGY IS MOVING THROUGH THE RIDGE OVER THE US/MEX BORDER...CREATING
A LINE OF TSRA OVER TX AT THIS TIME. ALSO HAVE SOME CONVECTIVE
ACTIVITY OVER SOUTH-EAST LA...ALONG WITH A BLOB OF RAIN MOVING EAST
OVER EAST-CENTRAL MS. THE SURFACE FRONT ITSELF HAS CROSSED OVER THE
MID MISS RIVER VALLEY AND IS POISED TO CROSS THE MISS DELTA AND
SOUTHEAST TX.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...THE UPPER RIDGE WILL RETREAT
EASTWARD AS AN UPPER TROUGH MOVES OVER THE WESTERN PORTION OF THE
FORECAST AREA THIS MORNING. THE SURFACE RIDGE ALSO CONTINUES TO
WEAKEN AS A COLD FRONT ENTERS THE NORTHWEST PORTION OF THE FORECAST
AREA...AND SLOWS. AS A RESULT...WILL KEEP SCATTERED TO NUMEROUS
THUNDERSTORMS IN THE FORECAST AS THEY MOVE FROM WEST TO EAST
THROUGHOUT THE DAY. INCREASING MOISTURE LEVELS WILL ALLOW OCCUR WITH
PW VALUES APPROACHING 2 INCHES. SOME THUNDERSTORMS THIS AFTERNOON
AND EVENING COULD CONTAIN PERIODS OF VERY HEAVY RAIN. LOW LEVEL
FORCING AND UPPER LEVEL SUPPORT SHOULD FAVOR THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY DURING PEAK HEATING
HOURS. AGREE WITH PREVIOUS FORECAST DISCUSSION THAT WITH THE LACK OF
VERTICAL WIND SHEAR...PULSE TYPE THUNDERSTORMS WILL LIKELY OCCUR
WITH PENNY TO NICKEL SIZE HAIL AND DAMAGING WINDS THE MAIN THREATS.
THE COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT AS THE
UPPER SHORTWAVE MOVES SOUTHEAST OF THE FORECAST AREA...FOLLOWED BY A
COOLER AND DRIER AIRMASS BEGINNING LATE TONIGHT.

.LONG TERM (THURSDAY ON)...BY THURSDAY MORN...THE FRONT HAS MOVED
SOUTH OF THE FA AS A STRONG SHORTWAVE SYSTEM HAS BEGUN TO ORGANIZE
OVER THE GREAT LAKES REGION AS IT MOVES SOUTH INTO THE EASTERN
TROUGH. GUIDANCE IS ADVERTISING THIS LOW SWINGING EAST EARLY FRIDAY
BEFORE BECOMING DISORGANIZED SATURDAY AND MOVING OFF. GUIDANCE IS
ALSO ADVERTISING A SYSTEM ORGANIZING OVER THE CARIBBEAN THURS...BUT
GETTING SHUNTED EAST AS THE SYSTEM ORGANIZES AND MOVES EAST OVER THE
NORTHEASTERN CONUS.

THERE IS SOME DISCREPANCY WITH THE NORTHERLY SURGE THURSDAY
NIGHT...WITH THE OP GFS ADVERTISING UNSEASONABLY COOL TEMPS. THE
ENSEMBLE IS ADVERTISING A 14 DEGREE TEMP RANGE FOR KGZH...WITH THE OP
GFS AT THE BOTTOM AND THE MEAN A BIT ABOVE HALFWAY. AM TENDING TO
LEAN TOWARDS THE ENSEMBLE MEAN FOR TEMPS AS FEEL THAT A COOL SURGE
THAT STRONG THIS TIME OF THE YEAR IS UNLIKELY THIS TIME OF THE YEAR.

SURFACE HIGH PRESSURE MOVES OVER THE MID MS/TENN RIVER VALLEY...THEN
SLOWS FRIDAY INTO SATURDAY...THEN SHIFTS EAST TO OVER THE EASTERN
CONUS...THEN WEAKENS AS THE NORTHEASTERN UPPER LOW MOVES OFF AND
ANOTHER SHORTWAVE CROSSES THE CO ROCKIES SUNDAY NIGHT. THIS WILL KEEP
A DRY NORTHEASTERLY UPPER LEVEL FLOW AND NORTHEASTERN LOW LEVEL FLOW
OVER THE FA THROUGH THE WEEKEND.

UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHEASTERN CONUS...WITH A
WEAK UPPER TROUGH OVER THE SOUTHEASTERN CONUS. THE RIDGE APPEARS TO
BE ENOUGH TO DEFLECT ENERGY AWAY FROM THE FA FOR THE COMING WORK
WEEK. ONE ENSEMBLE MEMBER IS HINTING AT ISOLATED TO SCATTERED TSRA
TUE INTO WEDNESDAY AS ANOTHER FRONT APPROACHES THE FA...BUT AM
STICKING WITH THE DRIER OP GFS FOR NOW AND SEE HOW THINGS DEVELOP.

&&

.MARINE...A LIGHT ONSHORE WIND FLOW WILL PERSIST THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT APPROACHING THE GULF COAST FROM THE
NORTHWEST. THE FRONT WILL THEN PUSH SOUTHEAST ACROSS THE MARINE AREA
TONIGHT...WITH WINDS INCREASING TO SMALL CRAFT EXERCISE CAUTION
LEVELS LATE. A STRONGER OFFSHORE WIND FLOW WILL FOLLOW IN THE WAKE
OF THE FRONT THURSDAY EVENING THROUGH FRIDAY MORNING...AND SMALL
CRAFT ADVISORIES HAVE BEEN POSTED FOR THAT PERIOD. /22

&&

.FIRE WEATHER...DRY AIRMASS WILL MOVE OVER THE AREA THURSDAY AND LAST
THROUGH THE WEEKEND. ALSO...WITH 20FT WINDS EXPECTED TO BE ABOVE
CRITERIA LEVELS...HAVE PUT OUT A FIRE WATCH FOR ALL AL/FL ZONES FOR
THURS. KDBIS ARE ALSO ABOVE CRITERIA LEVEL OVER A SIGNIFICANT PORTION
OF OUR AL ZONES. RH LEVELS WILL LIKELY BE BELOW FL CRITERIA LEVELS
INTO SUNDAY...MAYBE INTO THE COMING WORK WEEK DEPENDING UPON HOW MUCH
MODERATION OCCURS AND GULF BREEZE KICKS BACK IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  60  81  54  81 /  60  30  10  05  05
PENSACOLA   82  62  83  56  81 /  40  30  20  05  05
DESTIN      82  65  81  60  80 /  40  30  20  05  05
EVERGREEN   81  58  78  49  78 /  50  30  10  05  05
WAYNESBORO  78  56  78  45  77 /  60  20  05  05  05
CAMDEN      80  57  78  49  78 /  40  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 8 PM THURSDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

FL...FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 8 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO 10 AM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PASCAGOULA MS
     OUT 60 NM...MOBILE BAY.

&&

16/22
Hazardous weather outlook, May 16, 10:05 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT WED MAY 16 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
171200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1105 AM CDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. THE LOCAL WET MICROBURST CHECKLIST
SHOWS ONLY A SLIGHT RISK OF SEVERE THUNDERSTORM WIND GUSTS THIS
AFTERNOON AND EVENING.  MOST OF THE STORMS WILL CONTAIN WIND GUSTS
OF 35 TO 45 MPH WITH SMALL HAIL POSSIBLE.  IN ADDITION FREQUENT
LIGHTNING STRIKES WILL BE POSSIBLE. DUE TO THE POTENTIAL FOR
PROLONGED RE-DEVELOPMENT AS THE FRONT SLOWS THIS AFTERNOON...SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD RESULT IN VERY
LOCALIZED RAINFALL RATES UP TO 2 INCHES AN HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG OFFSHORE WINDS WILL OCCUR IN THE WAKE OF A COLD FRONT
THURSDAY AND FRIDAY. THE HIGH WINDS AND SEAS WILL POSE PROBLEMS FOR
SMALL CRAFT OPERATING ON THE BAYS AND COASTAL WATERS.

DRIER AIR WILL RETURN TO THE REGION IN THE WAKE OF THE FRONT...WITH
A INCREASED FIRE WEATHER THREAT TO BEGIN THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, May 16, 12:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT WED MAY 16 2007

ALZ061>063-MSZ079-161900-
UPPER BALDWIN-LOWER MOBILE-UPPER MOBILE-GEORGE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
111 PM CDT WED MAY 16 2007

...A LINE OF STRONG THUNDERSTORMS IS MOVING SOUTHEAST ACROSS GEORGE
AND MOBILE COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEAR OAK GROVE TO 8 MILES SOUTHWEST OF
MOVELLA...AND MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SATSUMA...CREOLA...I65 AND US 43...AXIS...SNOW AND TANNER WILLIAMS...
SARALAND AND EIGHT MILE THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
May 16, 1:15 PM CST to 1:17 PM CST
Where
Mobile County, Mobile
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.700, -88.080

High winds from a thunderstorm damaged a patio on the back side of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34483.